Florida, 2023

Hail in Florida, April 26, 2023

April 26, 2023 · NWS MFL · 2 events in 1 county or zone

Shortwave troughs crossing the region, and cooler temperatures aloft, led to the ideal environment for an active afternoon and evening on April 26th with widespread showers and thunderstorms. Ample diurnal heating increased instability across the region which lead to numerous strong thunderstorms with the primary hazards of gusty winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Shortwave troughs crossing the region, and cooler temperatures aloft, led to the ideal environment for an active afternoon and evening on April 26th with widespread showers and thunderstorms. Ample diurnal heating increased instability across the region which lead to numerous strong thunderstorms with the primary hazards of gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 26, 1:47 PM EST, 53 minutes earlier.

Area forecast discussion, Apr 26, 1:47 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Miami FL
247 PM EDT Wed Apr 26 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 239 PM EDT Wed Apr 26 2023

A sunny morning and early afternoon with temperatures in the mid to
upper 80s and 90s over the interior. The atmosphere continues to
become more unstable with cooling temperatures aloft as well. The
special 18z sounding shows 500mb temps have cooled to -13C and
effective bulk shear values around 45 knots. Scattered to numerous
thunderstorms will develop with a few strong to severe storms
possible. Main impacts will be strong to damaging wind gust, hail
and heavy rainfall. There is a chance for large hail up to golf ball
size across South Florida today. While highly conditional, there is
a chance along storm boundary interactions or storms interacting
with the sea breeze that funnel clouds or a brief tornado is
possible. Therefore, the Storm Prediction Center has issued a Severe
Thunderstorm watch for most of South Florida through 9 PM EDT.

Heavy rainfall will be possible in the strongest convection with
efficient rainfall rates. This may result in localized flooding,
particularly over areas that have seen heavy rainfall in recent
days. Therefore, the Weather Prediction Center has placed the region
under a Marginal risk of excessive rainfall.

Convection will diminish later this evening after sunset as activity
will eventually push offshore. Skies will begin to clear with light
winds. Overnight lows in the mid to upper 60s with low 70s along the
east coast.

For Thursday, mid-level ridging will build across the region, with
southeasterly winds across the region. Convection will be mainly sea-
breeze driven with overall lower coverage compared to today. Mid-
levels will also be warming with less potential for deep convection,
with general thunderstorms over the interior. Afternoon high
temperatures tomorrow will be in the mid/upper 80s with 90s over the
interior.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 239 PM EDT Wed Apr 26 2023

Thursday Night through Tuesday: A short-wave trough and attendant
surface cyclone will transverse the southeastern United States, with
the low centered over the Mid-Atlantic states. South Florida will
continue to be in the warm sector far south of this feature, where
abundant moisture is prevalent. This will allow for more afternoon
convective chances especially as minor H500 impulses progress
through the area aloft. A weak and brief mid-to-upper level ridge
looks to develop over the area Thursday into Thursday night, which
will force the surface boundary further north while allowing it to
weaken and subsequently will lower the possibilities of showers and
thunderstorms for Friday and Saturday. That said, a few showers and
an isolated storm are still possible both days particularly near the
lake region.

Heading into the latter half of the weekend, a low looks to
strengthen leeward of the Rocky mountains and eventually moves
through the Gulf of Mexico with its associated frontal boundary
arriving mid-weekend. This would allow for increased southerly flow
as well as scattered showers and thunderstorms on Sunday into Sunday
night, but the timing of the frontal passage still has some
uncertainty with it. Behind the front, drier air should filter in
with quieter weather to close out the long term period into early
next week.

Temperatures will be hot and oppressive through the weekend, with
maximum temperatures generally in the upper 80s to around 90
degrees. Winds will gradually veer out of the southwest/west and
northwest by early next week, allowing for afternoon high
temperatures to drop to the low/mid 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 239 PM EDT Wed Apr 26 2023

Scattered to numerous showers and thunderstorms this afternoon
with TEMPOs for TSRA with MVFR conditions. Short fuse amendments
may be possible this afternoon as convection develops for IFR and
variable wind gust. Generally SE wind flow except for KAPF with
the Gulf breeze. Convection diminishes later this evening with
L/V winds overnight. SE wind flow tomorrow.

&&

.MARINE...
Issued at 239 PM EDT Wed Apr 26 2023

Scattered to numerous showers and thunderstorms this afternoon and
evening. A few storms may be strong to severe. Scattered
thunderstorms will be possible the remainder of the week over the
local waters. Outside of convection, fairly benign marine conditions
the remainder of the week.

&&

.BEACHES...
Issued at 239 PM EDT Wed Apr 26 2023

A moderate risk of rip currents at the Palm Beach beaches this
afternoon and evening with a north-northeasterly swell. An elevated
risk of rip currents will remain at Palm Beach beaches through the
end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  87  75  87 /  30  20  10  30
West Kendall     69  88  72  91 /  20  20   0  20
Opa-Locka        72  87  74  89 /  30  20  10  30
Homestead        70  86  73  89 /  20  10   0  20
Fort Lauderdale  72  85  74  86 /  30  20  10  40
N Ft Lauderdale  71  86  74  86 /  40  20  10  40
Pembroke Pines   72  86  74  89 /  30  20  10  40
West Palm Beach  70  86  73  88 /  40  30  20  60
Boca Raton       71  84  74  88 /  40  20  10  50
Naples           71  89  74  89 /  10  20  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Kelly
LONG TERM....Simmons
AVIATION...Kelly
Hazardous weather outlook, Apr 26, 2:05 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
305 PM EDT Wed Apr 26 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
271915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
305 PM EDT Wed Apr 26 2023

...Severe Thunderstorms Possible Today...
...Localized Flooding Possible Over East Coast..

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms will be possible
today across South Florida. The strongest storms could contain
strong gusty winds, hail, and heavy downpours.

Wind: Severe wind gusts up to 60 mph are possible within the
strongest storms that develop today.

Hail: Hail up to tennis ball size will be possible with the
strongest severe thunderstorms that develop today.

Tornado: Funnel clouds or a brief tornado will be possible in
association with thunderstorm activity today.

Excessive Rainfall: Localized flooding and ponding of roadways will
be possible in association with thunderstorm activity today.

Waterspouts: A few waterspouts may develop over the Atlantic waters
as well as Lake Okeechobee through today.

Rip Currents: An elevated risk for rip currents exists along coastal
Palm Beach County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will be possible through the remainder of
the week. A few storms may become strong to marginally severe in
nature; however coverage and intensity will diminish compared to
prior days. The strongest storms could contain heavy downpours,
hail,and gusty winds. Flooding from excessive rainfall will also be
a concern through the week.

An elevated rip current risk will develop by the middle of this
week, particularly for coastal Palm Beach where a high risk for rip
currents may be warranted.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 26, 2:24 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
324 PM EDT Wed Apr 26 2023

FLZ067-068-168-262000-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
324 PM EDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 400 PM EDT...

At 324 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Jupiter, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
Tequesta, Juno Beach, North Palm Beach, Lake Park, Port Of Palm
Beach, North County Airport, Juno Ridge, Mangonia Park, Fau North
Campus, Philo Farms, Limestone Creek, Caloosa and Jupiter Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Florida.

&&

LAT...LON 2695 8003 2680 8003 2673 8007 2690 8030
      2696 8026 2696 8014 2697 8014 2697 8009
TIME...MOT...LOC 1924Z 298DEG 11KT 2692 8019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

ATV

The radar

The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Palm Beach

When
April 26, 2:40 PM EST to 3:15 PM EST
Where
Palm Beach County, Jupiter to 6.26 mi W of Jupiter
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
26.930, -80.100

The broadcast media reported quarter to ping pong ball sized hail fell in the Jupiter and Jupiter Farms areas.

Hail, Palm Beach

When
April 26, 3:00 PM EST to 3:15 PM EST
Where
Palm Beach County, 2.78 mi NW of Palm Beach Gardens
Measured
1.75 in hail
Reported by
Social Media
Coordinates
26.830, -80.100

Penny to golf ball sized hail was reported by the public in Palm Beach Gardens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093204, 1093203.